MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TRIGEN LOW PROFILE SCREW 5.0MM X 37.5MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. TRIGEN LOW PROFILE SCREW 5.0MM X 37.5MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71645037
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Seroma (2069)
Date of Event 08/05/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after an internal fixation procedure had been performed on the patient's left femur on (b)(6) 2020 to treat an trochanteric fracture, the patient experience the breakage of one of the distal interlocking screws as confirmed within the notes of a follow up conducted in or around (b)(6) 2020.No other complication features were reported as part of the clinical course of this patient, but any specific measures taken to address the screw breakage were not provided.This incident was noticed in a retrospective post-market clinical follow up activity (pmcf)], additional information is not known, and it is not possible to collect it, we do not have the opportunity to revisit negative feedback to retrieve further information.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
The device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, per complaint details, the breakage of one of the distal interlocking screws of the left trochanteric internal fixation was confirmed approximately 3 months post implantation.Specific measures taken to address the screw breakage were not provided.As of the date of this medical investigation no relevant supporting clinical information has been provided to assist with this clinical investigation as the data was reported from a retrospective post market clinical follow-up.Therefore, no clinical factors could be assessed which would have contributed to the event.With the limited information provided, the patient impact beyond the reported screw breakage cannot be determined.No further medical assessment can be rendered at this time.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, size selected, surgical technique or postoperative care.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Additional information: b5, d1, d2a, d2b, d4, d10, h4.
 
Event or Problem Description
It was reported that, after an internal fixation procedure had been performed on the patient's left femur on (b)(6) 2020 to treat an trochanteric fracture, the patient experience the breakage of the 37.5mm distal interlocking screw as confirmed within the notes of a follow up conducted in or around (b)(6) 2020.No other complication features were reported as part of the clinical course of this patient, but any specific measures taken to address the screw breakage were not provided.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the limited information provided the clinical root cause of the reported breakage could not be determined and we are currently unable to rule out the patients fall history and alcohol consumption as contributing factors to the reported event.There is no evidence to support that there was a device malfunction of the smith &nephew device.The seroma is likely procedure related as it is a common complication of surgery that occurs when a collection of fluid builds up in an area where tissue was attached to something.The patient impact is determined to be the retained broken distal interlocking screw with potential risk for micro-motion and/or migration, as well as local irritation or discomfort.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for intramedullary nail system revealed in possible adverse effects that cracking or fracture of the implant may occur.Preoperative planning section states that proper type and size of implant must be selected to ensure effective treatment of patients considering factors such as patient¿s size, strength, skeletal characteristics, skeletal health, and general health.Overweight or musculoskeletal deficient or unhealthy patients may create greater loads on implants that may lead to breakage or other failure of the implants.Additionally, postoperative care section warns that early weight bearing substantially increases implant loading and increases the risk of breaking the device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, surgical technique, postoperative care, patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
TRIGEN LOW PROFILE SCREW 5.0MM X 37.5MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15459941
Report Number1020279-2022-04128
Device Sequence Number4273668
Product Code HSB
UDI-Device Identifier00885556215746
UDI-Public885556215746
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K111025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/22/2024
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71645037
Device Lot Number20CM10428
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/31/2022
Supplement Date Received by Manufacturer10/19/2022
08/12/2024
10/18/2024
Initial Report FDA Received Date09/20/2022
Supplement Report FDA Received Date10/20/2022
08/13/2024
10/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/12/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71675517 INTERTAN 10S 10MM X 42CM 125D LEFT.; 71675517/INTERTAN 10S 10MM X 42CM 125D LEFT.; 71677080/LAG/COMP SCREW KIT 80/75.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexFemale
Patient EthnicityNon Hispanic
Patient RaceWhite